Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 30, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 29, 2020, 5:56 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 5:56 PM MST (00:56 UTC)
- Expired
- Aug 29, 2020, 8:56 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063
WGUS55 KTWC 300056
FFWTWC
AZC019-021-300600-
/O.NEW.KTWC.FF.W.0030.200830T0056Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
556 PM MST Sat Aug 29 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 1100 PM MST.
* At 556 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the Bighorn burn scar on
the upper Canada Del Oro Wash.
Excessive rainfall over the Bighorn burn scar will result in debris
flow moving through the Canada Del Oro Wash. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of the Canada Del Oro
Wash.
* Some locations that will experience flash flooding include...
Catalina, Oro Valley, Saddlebrooke, Catalina State Park and
Biosphere 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The heavy rains will likely trigger rockslides, mudslides and debris
flows in steep terrain, especially in and around these areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding, especially near the CDO wash.
&&
LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
3255 11075 3254 11076 3250 11075 3245 11076
3245 11079 3242 11081 3240 11082 3240 11083
3238 11086 3238 11087 3238 11088 3238 11089
3238 11090 3237 11094 3236 11094 3236 11095
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$3 follow-up statements
821
WGUS75 KTWC 300152
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
652 PM MST Sat Aug 29 2020
AZC019-021-300600-
/O.CON.KTWC.FF.W.0030.000000T0000Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
652 PM MST Sat Aug 29 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...
At 652 PM MST, Excessive rainfall over the Bighorn burn scar has
resulted in elevated flows in the Canada Del Oro (CDO) Wash with up
to 8 feet of water reported at the river gauge at Rancho Salano.
Based on previous events, this rise in the CDO wash will likely
reach Golder Ranch road between 7:30 and 8:00 PM MST this evening.
Along with this rise in the wash, debris consisting of rock, mud,
vegetation and other loose materials will be likely.
HAZARD...Life threatening flash flooding.
SOURCE...Automated gauges.
IMPACT...Life threatening flash flooding of the Canada Del Oro
Wash.
Some locations that will experience flash flooding include...
Catalina, Oro Valley, Saddlebrooke, Catalina State Park
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding, especially near the CDO wash.
&&
LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
3255 11075 3254 11076 3250 11075 3245 11076
3245 11079 3242 11081 3240 11082 3240 11083
3238 11086 3238 11087 3238 11088 3238 11089
3238 11090 3237 11094 3236 11094 3236 11095
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$119
WGUS75 KTWC 300338
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
838 PM MST Sat Aug 29 2020
AZC019-021-300600-
/O.CON.KTWC.FF.W.0030.000000T0000Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
838 PM MST Sat Aug 29 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR NORTHEASTERN PIMA AND SOUTHERN PINAL COUNTIES...
At 838 PM MST, rises in the Canada Del Oro (CDO) Wash continued late
this evening. Just before 8 PM MST, an automated stream gauge on the
CDO Wash at Golder Ranch bridge reported a rise of near 2 feet and
was continuing rise as of 830 PM MST.
The elevated flow in the CDO Wash will continue to make its way
downstream toward the Catalina State Park before receding.
HAZARD...Life threatening flash flooding.
SOURCE...Gauges.
IMPACT...
Some locations that will experience flooding in the CDO Wash
include...Catalina State Park and parts of Oro Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
3255 11075 3254 11076 3250 11075 3245 11076
3245 11079 3242 11081 3240 11082 3240 11083
3238 11086 3238 11087 3238 11088 3238 11089
3238 11090 3237 11094 3236 11094 3236 11095
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$023
WGUS75 KTWC 300356
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
856 PM MST Sat Aug 29 2020
AZC019-021-300406-
/O.CAN.KTWC.FF.W.0030.000000T0000Z-200830T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
856 PM MST Sat Aug 29 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN PIMA AND
SOUTHERN PINAL COUNTIES...
an automated stream gauge at the CDO Wash and Golder Ranch bridge
indicated that the flow had crested and should further recede
downstream. Thus, flooding is no longer expected to pose a threat.
Please continue to heed any road closures related to earlier water
runoff from the Bighorn burn scar or from flow in the CDO Wash.
Remember, a Flash Flood Watch remains in effect until 1100 PM MST
Sunday for a portion of Southeast Arizona.
LAT...LON 3254 11093 3258 11084 3259 11078 3258 11075
3255 11075 3254 11076 3250 11075 3245 11076
3245 11079 3242 11081 3240 11082 3240 11083
3238 11086 3238 11087 3238 11088 3238 11089
3238 11090 3237 11094 3236 11094 3236 11095
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:31 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 29, 2:31 PM MST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 231 PM MST Sat Aug 29 2020 .SYNOPSIS...An increase in tropical moisture will bring increased coverage of showers and thunderstorms today into early next week. Given the increased moisture, flash flooding will be an increased threat. High temperatures will be much cooler this weekend into early next week due to the added cloud cover and shower activity, however it will be heating back up in the latter portion of the week. && .DISCUSSION...GOES East shows PWAT values ranging from 1.3 inches in eastern locales to 1.8 inches in western Pima County. Dewpoints are about the same that they were this morning ranging from the upper 50's to upper 60's. Radar shows isolated storms forming from central Pima County eastward. Expect this activity to continue through the evening with an expansion in coverage. MLCAPE values range from 500 J/kg in the northern part of the CWA to near 2000 J/kg along the international border. As a result storms will be capable of heavy rainfall along with some being strong to severe. A rain gauge in Sierra Vista has already recorded 0.91 inches in the last hour. Expect similar or even greater rainfall amounts for individual storms as the day goes on. Areas hit by heavy rainfall can expect to have flash flooding concerns. There is still a chance for some storms overnight but I don't expect the coverage to be large. Lowered PoPs a little for the 30/6Z-12Z time period. This will be good for storm activity on Sunday. Above normal moisture will still be in place with storms forming in the early morning and continuing into the afternoon. Heavy rainfall will be a threat again and as a result so will flash flooding. Because of this the Flash Flood Watch has been extended through Sunday evening. WPC also has a slight risk of excessive rainfall over most of southeast Arizona today and Sunday. Monday the high pushes further south into Mexico as a trough moves into the Mountain West. Ample moisture will still be in place leading to more scattered showers and thunderstorms area wide. There could still be a threat for localized heavy rainfall on Monday. It will be easier to assess the threat Monday as we get closer. Tuesday the trough moves through the Four Corners region into New Mexico. This will begin to deplete our moisture as well as generate some breezy northwest winds for eastern locales. However, enough moisture will remain for isolated to scattered storm coverage. Wednesday and Thursday the trough moves off to the east and high pressure sets up over the west centered over Nevada. Wednesday storm chances will be low and confined mainly to the international border. Later in the week storm chances are confined mainly to the White Mountains. Temperatures will be around normal today then enter a cooling trend through Tuesday. During this time frame temperatures will be about 4-8 degrees below normal with a chance Tucson sees a high below 90 on Sunday. Wednesday temperatures start to increase but will still be around normal. Lowered temperatures slightly later in the week since the high will be centered further north than previous runs. But temperatures will still be in the triple digits Thursday into the weekend. && .AVIATION...Valid through 31/00Z. SCT-BKN clouds 10-15k ft MSL through this evening then becoming SCT- BKN 6-9k ft BKN 12-15k ft MSL overnight and through much of Sunday. Isold-Sctd TSRA/SHRA for most of the area with ISOLD vsby 1SM in +TSRA. Convection could continue into the overnight hours with a chance for MVFR cigs along the international border into Sunday morning. Aside from thunderstorm outflow gusts to 45 kts, surface winds generally remain less than 12 knots with afternoon/evening winds out of the west/northwest and variable at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...With plenty of moisture and instability through Monday, expect scattered showers and thunderstorms mainly during the afternoon hours, however showers and storms are possible through the nighttime hours. Due to the amount of moisture available, local flooding is a threat this weekend. Elevated humidities through Tuesday will be a benefit with lower afternoon temperatures also expected. Afternoon and evening thunderstorms winds could gust in excess of 45 mph this weekend. Otherwise general winds will be less than 15 mph with the exception of Tuesday where northwest winds down the Gila and over the White mountains will likely be in the 15-25 mph range. Dry and warmer weather returns the end of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday evening for AZZ501>507-511>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 29, 4:22 PM MST, 1 hour 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 422 PM MST Sat Aug 29 2020 AZZ501-502-300000- Western Pima County Including Ajo/Organ Pipe Cactus National Monument-Tohono O'odham Nation including Sells- 422 PM MST Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 500 PM MST... At 421 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Hickiwan near Highway 86, or 23 miles southeast of Ajo. Other storms were west of Gu Vo and north of San Simon. Movement was east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gu Vo, Hickiwan, Organ Pipe Cactus National Monument, San Simon, Charco 27, Ventana, Gunsight, Vaya Chin, Kuakatch and San Simon West. LAT...LON 3203 11277 3250 11268 3250 11220 3203 11234 TIME...MOT...LOC 2321Z 262DEG 7KT 3223 11251 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:17 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 29, 5:20 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 29, 6:57 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 29, 9:52 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 30, 2:41 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 30, 2:47 PM MST | Special Weather Statement | TWC | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.